Warfarin increases the severity of any bleeding complication, and anti-inflammatories can contribute to a bleeding stomach ulcer. The two together then obviously represents a risk, but how big is the risk?
An article published in the Journal of Clinical Pharmacy and Therapeutics demonstrated the relative risk of any bleeding was 1.34 times the risk of using warfarin alone (CI 0.70-2.57). In 16 520 months of observing patients on warfarin and Celebrex together, there was 10 minor bleeds, one major, and no upper gastrointestinal bleeding.
For mild symptoms of arthritis, why risk anti-inflammatories, or for that matter surgery? For moderate symptoms why no intermittently use a stomach sparing one such as Celebrex or Mobic? For severe symptoms, it probably should be used as “first aid”, with a view to surgery at the earliest convenience. Risk – benefit ratios need to be considered in all medical decisions – be it to treat with tablets or surgery. ref: J Clin Pharm Therapy 2005 Oct:30(5):471-7
Mr David Mitchell